Alert archive / New Mexico / High Wind Warnings in 2013
High Wind Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 18, 2013, 1:51 PM MST for Eddy County, New Mexico. It took effect at Dec 19, 2013, 9:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2013, 1:51 PM MST (20:51 UTC)
- In effect from
- Dec 19, 2013, 9:00 AM MST
- Expired
- Dec 19, 2013, 5:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 182051 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CST WED DEC 18 2013 ...HIGH WIND WARNING IN EFFECT THURSDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS... .A LARGE UPPER LEVEL STORM SYSTEM WILL MOVE INTO NORTHERN MEXICO THURSDAY CAUSING STRONG SOUTHWESTERLY WINDS TO DEVELOP ACROSS THE GUADALUPE MOUNTAINS. DAYTIME HEATING WILL CAUSE WINDS ALOFT TO MIX INTO THE MOUNTAINS...THUS THE STRONGEST WINDS ARE EXPECTED DURING THE MID AFTERNOON...QUICKLY DIMINISHING AFTER SUNSET. NMZ027-TXZ258-191100- /O.UPG.KMAF.HW.A.0025.131219T1800Z-131220T0000Z/ /O.NEW.KMAF.HW.W.0032.131219T1600Z-131220T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 151 PM MST WED DEC 18 2013 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...HIGH WINDS. * TIMING...THURSDAY AFTERNOON. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. * WINDS...SOUTHWEST TO WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
2 follow-up statements
000 WWUS74 KMAF 190957 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 AM CST THU DEC 19 2013 ...HIGH WIND WARNING IN EFFECT TODAY FOR THE GUADALUPE MOUNTAINS... .A LARGE UPPER LEVEL STORM SYSTEM WILL MOVE INTO NORTHERN MEXICO TODAY CAUSING STRONG SOUTHWESTERLY WINDS TO DEVELOP ACROSS THE GUADALUPE MOUNTAINS. DAYTIME HEATING WILL CAUSE WINDS ALOFT TO MIX INTO THE MOUNTAINS...THUS THE STRONGEST WINDS ARE EXPECTED DURING THE MID AFTERNOON...QUICKLY DIMINISHING AFTER SUNSET. NMZ027-TXZ258-192030- /O.CON.KMAF.HW.W.0032.131219T1600Z-131220T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 257 AM MST THU DEC 19 2013 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * EVENT...HIGH WINDS. * TIMING...TODAY. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. * WINDS...SOUTHWEST TO WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
000 WWUS74 KMAF 192034 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CST THU DEC 19 2013 ...HIGH WIND WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS... .A LARGE UPPER LEVEL STORM SYSTEM HAS MOVED INTO ARIZONA TODAY CAUSING STRONG SOUTHWESTERLY WINDS TO DEVELOP ACROSS THE GUADALUPE MOUNTAINS. AFTERNOON HEATING WILL CAUSE WINDS ALOFT TO MIX INTO THE MOUNTAINS...WITH QUICKLY DIMINISHING AFTER SUNSET AS HEATING ENDS. NMZ027-TXZ258-200000- /O.CON.KMAF.HW.W.0032.000000T0000Z-131220T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 134 PM MST THU DEC 19 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * EVENT...HIGH WINDS. * TIMING...THIS AFTERNOON. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS IF FLYING IN THE VICINITY OF THE GUADALUPE MOUNTAINS. * WINDS...SOUTHWEST TO WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 18, 10:22 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 18, 10:22 AM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 AM CST Wed Dec 18 2013
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
VFR conditions will continue for the next 24 hours. Winds will
become elevated and gusty out of the south this afternoon before
weakening around 00z. Elevated winds will return to MAF and FST
around 03z this evening as a low level jet moves over the area.
Winds will once again become gusty and elevated early Thursday
afternoon. A layer of high clouds will move over the area by this
evening.
&&
.PREV DISCUSSION... /ISSUED 322 AM CST Wed Dec 18 2013/
DISCUSSION...
Big precipitation maker headed this way late week with cooler
temperatures following.
Today should be our last quiet weather day until early next week as
a shift in the pattern brings fire weather concerns, rain and
thunderstorms, cooler temperatures, and possibly some wintry
weather. Lee sfc troughing will help create a more southerly flow by
this afternoon and boost temperatures up into the 60s and 70s once
again. Southwesterly flow increases aloft by Thursday as a strong
storm system drops south along the West Coast. This will lead to
increasing sfc winds as well as high temperatures well above normal.
Low relative humidities will also spread across the western half of
the region and combined with the strong winds will create high fire
danger. See Below for fire weather discussion.
By Friday, a cutoff low will begin to make its way east across
northern Mexico. The slower ECMWF solution is preferred as it has
done well with these systems in the past month. A cold front will
sink into the Permian Basin Friday morning and likely stall
somewhere near I-10 during the day. This will create a large
gradient in temps from north to south with temperatures staying in
the 50s north of the front and 70s to the south. Lift and
moisture will increase ahead of the upper low and showers and
thunderstorms will begin to break out by Friday afternoon. This
activity is expected to increase Friday night and Saturday as the
storm system moves overhead. Forecast soundings show PWATS nearing
1" which is nearly +3SD for mid December. Areas of heavy rain are
not out of the question, especially if any training occurs along the
frontal boundary. As the storm pulls away from the area Saturday
night, colder air will fill in behind it. At this time there is a
small chance that snow may mix in with the rain over far northern
Lea County and the northern Permian Basin Saturday night before the
precip ends.
Cold air will stick around Sunday before temperatures begin to
moderate Monday and Tuesday. Another cold front is expected to
arrive on Wednesday (Christmas Day) with temps falling back below
normal. After this weekends storm the extended forecast will be dry
with no major travel issues through Christmas.
Fire Wx...
Forecast soundings show mixing to 750mb at KGDP Thursday afternoon,
where 40kt westerlies are forecast, and 800mb at KCNM, where 30kt
flow is depicted. This will be in response to leeside sfc troughing
ahead of an upper trough approaching SE NM and West Texas. As a
result, 20-foot southwest winds are expected to increase. This,
combined with RH's of near 15 percent and high fire danger, may
result in a few hours of critical fire weather conditions in the
Guadalupe's, and possibly on the adjacent plains of SE NM. We'll
issue a Fire Wx Watch as a result.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Thursday morning through Thursday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WATCH from Thursday morning through Thursday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
County.
TX...FIRE WEATHER WATCH from Thursday morning through Thursday
afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.
HIGH WIND WATCH from Thursday morning through Thursday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
44Hazardous weather outlook, Dec 18, 1:06 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 PM CST WED DEC 18 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-192015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 206 PM CST WED DEC 18 2013 /106 PM MST WED DEC 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHWEST WINDS 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON. THEREFORE...A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA FOR THURSDAY. THESE INCREASED WINDS...COMBINED WITH DRY CONDITIONS...MAY RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON IN THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA. HEAVY RAINFALL WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:28 AM MST | High Wind Watch | MAF | 11 hr | |
| Dec 18, 2:56 AM MST | Fire Weather Watch | MAF | 24 hr |
Nearby
High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.